MENU
 

It's easy to get answers about health and nutrition! Just send your question by email to askdrgourmet@drgourmet.com and Dr. Harlan will respond to selected questions of general interest. Answers will be posted in the Ask Dr. Gourmet newsletter (sign up now!) and archived in the Ask Dr. Gourmet section of the website.

Please note that the Ask Dr. Gourmet feature is restricted to questions regarding food and nutrition. Due to the many questions we receive, not all questions may be answered. For more specific questions about your individual health, please contact your doctor. About Timothy S. Harlan, MD, FACP | Terms of Use | Privacy Policy


 

Ask Dr. Gourmet



Are probiotics safe for Coumadin (warfarin) users?

I am on warfarin (Coumadin) and a restricted fat and cholesterol diet. The legumes I use in my diet now cause me some digestive upset. I stopped using probiotics because they might change my warfarin level. I saw Align advertised on your web page, would that be ok for me?

Dr. Gourmet Says...

a bowl of yogurt, which contains probiotics

At this time there are no studies on using probiotics in those taking Coumadin (warfarin). Recently in the Swedish journal Lakartidningen the question came up and they also reviewed the literature, finding no evidence for or against.

The issue is that such bacteria produce Vitamin K as part of their digestion process. As such, taking probiotics could, in theory, affect your INR by providing a greater population of bacteria in your gut. The challenge is that different probiotic preparations contain a variety of bacteria, so testing this theory in humans would be a challenge. Each company chooses their own blend of microbes to include.

We do know that when folks take antibiotics they change the population of bacteria in the intestines by killing off the microbes. There is clear evidence that this can have a dramatic effect on INR levels, and I have often seen this in my practice. Using this logic, one could conclude that taking probiotics would have some effect.

The fact that Align advertises on the Dr. Gourmet web site is in no way an endorsement of that product. Our advertising and editorial departments are separate. As a publisher I only become involved with advertising when I see that it might be harmful. (Here's our advertising and editorial policy.)

I have not found compelling evidence that probiotics are all that beneficial in general. Some small studies do indicate that they might well be helpful, but I have not found a study that shows them to be harmful. In short: I don't see that Align is harmful, but I also don't see evidence that it is helpful. If they quit advertising with us because of this statement, that's OK. We'll live with that.

At the end of the day, if you are taking Coumadin (warfarin) you shouldn't take any supplement without speaking with your physician. He or she can best help you make this decision and then carefully monitor the effect on your INR.

Thanks for writing,

Timothy S. Harlan, MD, FACP
Dr. Gourmet